Customize your JAMA Network experience by selecting one or more topics from the list below.
Malignant acanthosis nigricans (AN) is an uncommon paraneoplastic condition that can involve oral mucosa. Though usually associated with gastric carcinoma, associations with tripe palms and, more rarely, other carcinomas are possible.
Report of a Case
A 70-year-old woman reported sudden warty growths over the lips with oral discomfort and difficulty eating. She had a 6-month history of vague abdominal discomfort. Examination showed extensive papillomatosis over the lips, tongue, and palate (Figure 1). There were verrucous, velvety pigmented plaques in the axillae, posterior neck, periumbilical region, and groin folds. Her palms had a ridged appearance and coarse texture (Figure 2). Clinical diagnosis of tripe palms and malignant AN with significant oral involvement was made.
This case shows diffuse, verrucous, and papillomatous plaques on the upper and lower lips; the tongue has a diffuse, cobblestoned, papillomatous appearance.
A, Both palms have a characteristic ridged papillomatous appearance and coarse texture. B, In the close-up image, accentuation of dermatoglyphics resembling tripe is seen.
Abdominal computed tomography (CT) showed a large left-sided renal mass with retroperitoneal lymphadenopathy. A radiologically guided biopsy of this mass revealed invasive carcinoma with focal squamous differentiation favoring a urothelial primary. Thorax CT showed necrotic mediastinal lymphadenopathy causing superior vena cava (SVC) compression. She was treated for stage IV invasive renal urothelial carcinoma and underwent 5 cycles of radiotherapy to the mediastinum to prevent SVC obstruction.
The oral discomfort persisted, and she was unable to eat. Palliative chemotherapy with cisplatin and gemcitabine was started. She was also treated with oral acitretin, 10 mg/d, with minimal improvement. After 4 weeks, the dose was increased to 20 mg/d, and 8 weeks later, her symptoms had significantly improved. At last follow-up, she was tolerating palliative chemotherapy as well as oral acitretin.
Tripe palms is sometimes considered to be a manifestation of AN on the palms.1 It may occur on its own and is commonly associated with lung carcinoma.1 When it coexists with malignant AN, the most frequently associated cancer is gastric carcinoma. Affected patients present with thickened palms and exaggerated dermatoglyphics with diffuse ridging.
Unlike its benign counterparts, malignant AN is rare. It is abrupt in onset and frequently associated with gastric adenocarcinoma.1 Oral involvement can occur in about 40% of cases with malignant AN, usually affecting the lips, tongue, and buccal mucosa.2,3 Pharyngeal and esophageal involvement may result in debilitating symptoms for patients undergoing chemotherapy.
Like most paraneoplastic dermatoses, malignant AN runs a parallel course with the underlying cancer and is expected to improve with successful treatment of that cancer. However, specific treatment options for oral AN are limited, especially for patients with advanced carcinomas with poor prognosis. Nomachi et al4 described a case of improvement of oral lesions following successful treatment of lung adenocarcinoma with chemotherapy. Another report described using methotrexate in a man with advanced gastric adenocarcinoma and florid oral AN, but he died of cancer-associated complications shortly after commencing methotrexate therapy.3 Therapeutic success with carbon dioxide laser ablation has been reported in a patient with cervical cancer who developed persistent lip plaques despite successful oncological treatment.5 Others report the use of retinoids for its keratolytic effects, but with varying outcomes due to the underlying cancer.3 Only 1 other case has described improvement in oral lesions with systemic retinoids.6 This patient had metastatic gastric carcinoma but was eventually lost to follow-up.
To our knowledge, this is the first report of oral malignant AN and tripe palms occurring in association with invasive renal urothelial carcinoma. Despite palliative chemotherapy, the patient’s oral symptoms persisted and only improved after 8 weeks of acitretin treatment. A palliative approach was adopted with the aim of improving her eating ability and nutritional status.
In malignant AN, successful treatment of the underlying cancer results in improvement of cutaneous or oral signs. We wish to highlight that systemic retinoids can be considered for symptomatic relief in patients with metastatic or late-stage carcinomas, thereby improving nutritional status and quality of life.
Corresponding Author: Hwee Chyen Lee, MRCP, National Skin Center, Singapore, 1 Mandalay Rd, Singapore 308205 (firstname.lastname@example.org).
Published Online: August 26, 2015. doi:10.1001/jamadermatol.2015.2139.
Conflict of Interest Disclosure: None reported.
Lee HC, Ker KJ, Chong W. Oral Malignant Acanthosis Nigricans and Tripe Palms Associated With Renal Urothelial Carcinoma. JAMA Dermatol. 2015;151(12):1381–1383. doi:10.1001/jamadermatol.2015.2139
Coronavirus Resource Center
Create a personal account or sign in to: